Ask a doctor

What will happen to vein occlusion due to Radiesse nose injection?

I had Radiesse nose injection 5 days ago and right after injection, my forehead has a swollen long narrow shape from mid of eyebrow going vertical up to mid forehead (No radiesse was injected to forehead).Doc said it's vein occlusion. 2nd day post-op, swollen worm shape on forehead turns yellow bruise color, but 3rd day yellow color is almost gone. 5th day post-op, swollen worm shape on forehead turns yellow again. Can vein occlusion causes skin necrosis/scar?what are symptoms? Doc asked me to do warm compresses, 1 325mg Aspirin/day, and Arnica. What else should I do? The swollen vein on forehead is still swollen, what will happen if this vein is blocked for weeks? Thanks for your help!

Doctor Answers (9)

What will happen to vein occlusion due to Radiesse nose injection?

+1

This will most likely resolve on its own, although it may take a while.  You should be seen by a board-certified plastic surgeon if you have not already done so, just to have someone like that to follow your course.  If it is truly a venous occlusion, which is what it sounds like, then as the swelling around the Radiesse diminishes, and then the Radiesse itself degrades and is resorbed, this shoudl go away without any other treatment.  Skin loss is rare, though it can occur.  An arterial occlusion would be exponentially worse than this so, from that standpoint, it's fortunate.  I cannot say more via this forum but you should be seen by someone in person and followed closely as this takes its presumed favorable course.

Sorry, but hopefully it will be okay,

Dr. E


New York Plastic Surgeon
5.0 out of 5 stars 148 reviews

Vein Occlusion with Radiesse

+1

Although I have never experienced this dreaded complication, the area around the nose is known danger area and fillers placed here may result in vascular compromise.  It sounds as if you may have had intravascular injection, or more commonly, vascular compression from your Radiesse treatment.  If this was arterial compromise you would not likely see the symptoms you describe so you are probably dealing with a venous occlusion and will have resolution of your symptoms without any long term sequelae.

Jacque P. LeBeau, MD
Pensacola Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

Vein occlusion following injections

+1

Vein occlusion results in bruising but no loss of tissue or surrounding skin. If it had been an arterial occlusion then that may have been catastrophic with skin necrosis and scarring. Because of the great vascular connections of your skin there is no need to worry about the vein occlusion.

 

David Ellis MD FRSCS Toronto Facial Plastic Surgeon at Art of Facial Surgery

David A. F. Ellis, MD
Toronto Facial Plastic Surgeon
4.5 out of 5 stars 2 reviews

You might also like...

Vein occlusion from Radiesse

+1

There are many veins in this area, so some of what you are asking depends on which vein was injected and blocked. That first must be discovered by an appropriate specialist. Sometimes, like if it's an arterial vein, the filler has to be immediately removed. This is difficult with Radiesse because there is no agent, like hyaluronidase, that can dissolve it. That means that it has to be surgically cut out. Although off-label usage, in rare instances, I have seen Viagra help too. If the blockage is small enough, and enough blood flow can force it, sometimes it can remove the filler. Again, it will depend on how much is blocked though and that is variable in this case. Viagra increases blood flow wherever it's not going (which is why it's used for sexual problems) but in cases like this (and in some other conditions) taking Viagra can force blood to flow there. If not, the blood flow gives up going to that area, and yes, if it's an arterial vein, you can get skin necrosis and that area of skin will die. This will mean a great deal of correct surgery and possible skin grafting in the future. You need to get the blood flow corrected if it is an arterial vein, or wait to see what happens as it resolves if it's not. I would suggest you see a specialist, like an ENT to determine what the next best steps are in this case. It's not an easy answer since its Radiesse and also not easy since we aren't sure which vein is blocked.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Radiesse Injection Into the Nose

+1

Injection of Radiesse into the nose or forehead is a well known "danger zone" for reasons that you have already discovered.  This problem will either lead to gradual resolution, or less commonly to skin necrosis.  I will generally pre-inject the treatment sites with Lidocaine 1% with 1:100,00 epinephrine in order to minimize chances of this complication.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

Vein occlusion from Radiesse nasal injection

+1

I have not personally encountered this complication from Radiesse injections, but from what you describe, you most likely had a venous occlusion. This is much less prone to cause skin necrosis and scarring than would the more dreaded arterial obstruction, and given the course of events you've had so far, the bruising should be the worst of it. Follow your physician's instuctions and you should get gradual resolution of the problem.

I have used Radiesse in the nasal area for relatively minor imperfections, and have many satisfied patients. For me, the key is to use only small amounts and keep the injections just on the periosteum of the nasal bones so as to minimize the chances of an intravascular injection.

James Bartels, MD
Manchester Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Radiesse® Injection Complications

+1

 

There are a number of veins that drain around the eyes and nose. It is not unheard of to occlude one of these. The worst problem occurs when one of the veins is injected and the occlusion occurs deep, especially around the optic nerve. This can cause blindness. This is why I use a blunt needle in this area, to try and avoid injecting a vein. If all you have is some bruising (what you have described), then it will resolve with time. Warm (not hot) compresses and the Arnica are the only treatment other than time and a little camouflage make up.

 

Robert T. Buchanan, MD
Highlands Plastic Surgeon
5.0 out of 5 stars 4 reviews

What will happen to vein occlusion due to Radiesse nose injection?

+1

Time will tell. One additional medication that it is often used for this type of problem is nitro paste. This leads to vein dilation and can sometimes improve these symptoms. Otherwise, keep the area moist and watch for signs of infection (redness, drainage, swelling, fever) and keep in touch with your doctor. I hope this information is helpful.

Stephen Weber MD, FACS

Weber Facial Plastic Surgery

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

Thrombophlebitis - chemical - from Radiesse

+1

The natural history of thrombophlebitis is that it will improve - but, something like Radiesse injected into a vein inadvertently will likely not resorb or absorb and may (I reiterate MAY) be a chronic problem. This is a danger area and hopefuly it will not get infected (unlikely) and it will improve. Best bet, if it is a vein, is to have it excised with micropuncture incision and a plastic surgery or HEENT (head and neck specialist) can deal with it for you.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.